Ask The Expert
October 03, 2012
Digestive symptoms such as gas, reflux and stool changes can be bothersome. But theyíre not always a sign of a medical problem.
When I have a patient with new digestive symptoms, the first thing I consider is whether these symptoms might be a side effect from medicine. Many drugs can lead to reflux. This is true for drugs that slow the bowel or relax muscles in the lower esophagus. Or even drugs that dry the mouth (less saliva means you rinse the esophagus less, and notice reflux symptoms more often). Nausea, loose stools, and abdominal pain are also common side effects from many drugs.
The next thing I think about is food triggers. Some foods trigger reflux. Others ó particularly pears, onions, prunes, shell beans, cabbages and broccoli ó are made up of carbohydrates that are not efficiently digested. These foods stay in your bowel long enough to interact with your normal flora (your bowelís bacteria). The bacteria then produce gas. For many adults, lactose is hard to digest. Lactose is the natural sugar in milk and dairy products. If you develop lactose intolerance, you can get cramps or loose stools after meals.
Stress or anxiety can cause symptoms of uncomfortable digestion or a change in stools. This is not true for everyone, but it is common.
If you donít have a clear explanation for a change in your digestion, itís a good idea to talk your symptoms over with your doctor.